Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2004, 5:27 PM EDT for Tioga County, Tompkins County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 5:27 PM EDT (21:27 UTC)
- Expired
- May 10, 2004, 6:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 33 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
600
WUUS51 KBGM 102127
SVRBGM
NYC107-109-102215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
526 PM EDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TIOGA COUNTY IN CENTRAL NEW YORK
SOUTHERN TOMPKINS COUNTY IN CENTRAL NEW YORK
* UNTIL 615 PM EDT
* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM ITHACA TO SPENCER...TO 10 MILES NORTH OF
WAVERLY...AND MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EAST ITHACA AND NORTHEAST ITHACA AT 530 PM EDT
FREEVILLE AND WILLSEYVILLE AT 535 PM EDT
DRYDEN AND SLATERVILLE SPGS AT 540 PM EDT
OWEGO AT 545 PM EDT
RICHFORD AND NEWARK VALLEY AT 550 PM EDT
LAT...LON 4251 7631 4240 7626 4240 7613 4222 7609
4207 7611 4208 7654 4228 7653 4228 7661
4252 7662
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:45 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 10, 2:45 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT MON MAY 10 2004 .DISCUSSION... SURFACE WARM FRONT CUTTING ACROSS CENTRAL NEW YORK AND NORTHEAST PA EARLY THIS AFTN WITH CONVECTION DEVELOPING TO THE SOUTH WHERE HIGHER CAPES AND INSTABILITIES ARE FOUND. BELIEVE THAT ANY STORMS THAT FIRE ACROSS OUR AREA WILL BE EARLY THIS EVENING BEFORE LOSS OF DAYTIME HEATING. STILL, IT LOOKS LIKE THE BETTER CHC FOR SHRA AND TSRA WILL OCCUR LATER TONIGHT WITH THE APPROACH OF COLD FRONT. THE FRONT ITSELF DOES NOT APPROACH THE NORTHWEST PART OF THE FORECAST AREA UNTIL NEAR 12Z ON TUESDAY, SO WILL KEEP THE SOUTHEAST PART OF OUR ZONES DRY FOR THE OVERNIGHT. TUESDAY...THE FRONT WILL PUSH SOUTH ACROSS THE CWA DURING THE MORNING AND STALL ACROSS NORTHERN PA AS HIGH PRESSURE TO THE NORTH MOVES ACROSS EASTERN CANADA. THIS WILL HELP TO KEEP THE NORTHERN PART OF THE FORECAST AREA DRY WHILE THE CHC FOR PRECIP REMAINS ACROSS THE SOUTH HALF OF OUR AREA CLOSER TO THE FRONT. THE INSTABILITY WILL BE THERE...BUT THERE WILL BE LITTLE IN THE WAY OF DYNAMICS TO SUPPORT MORE THAN JUST LOW CHC POPS. TUESDAY NIGHT-WEDNESDAY...WILL KEEP TUES NIGHT DRY WITH LOSS OF DAYTIME HEATING HELPING TO KILL OF ANY TSRA THAT DEVELOP IN THE VACINITY OF THE FRONT DURING THE DAY. ON WEDNESDAY...UPPER RIDGE BEGINS TO BUILD MORE ACROSS THE EAST WHILE HIGH PRESSURE TO THE NORTH MOVES EAST AND PHASES WITH BURMUDA HIGH OFF THE COAST. FRONTAL ZONE STILL TO THE SOUTH MAY CONTINUE TO DEVELOP DIURNAL CONVECTION, BUT NO DYNAMICS TO SUPPORT MUCH MORE THAN LOW CHC POPS IN THE FORECAST. && .EXTENDED (WED NITE-MON)... FIRST HALF OF THIS PERIOD WILL FIND FORECAST AREA UNDER THE PERIPHERY OF A STRONG BERMUDA RIDGE WITH ENERGY FROM THE WESTERLIES SHUNTED WELL TO OUR NORTH AND WEST. SFC WARM FRONT WILL HAVE JUST PASSED THE AREA WEDS NITE-EARLY THURS WITH POSSIBLY SOME UPR LVL ENERGY MOVING THRU THE REGION. ALONG WITH DAYTIME INSTABILITY BELIEVE THERE WILL STILL BE A NOMINAL CHC FOR SHRA/TSRA ON THURS... AND PERHAPS MOST OF THAT EVEN EARLY. LATER THURS AND ESPLY FRI...GFS HOLDS A LOT OF MOISTURE AND INSTABILITY ON THE NORTH SIDE OF THE RIDGE...THEREFORE DVLPG AN ABUNDANCE OF CONVECTIVE PRECIP. INSTABILITY MAY BE REALIZED GIVEN EXPECTED SFC TEMPS...BUT WITHOUT INDICATION OF APPRECIABLE TRIGGER...MDL GENERATED PCP SEEMS OVERDONE. I SUSPECT THERE WILL BE SOME ISOLD AFTERNOON CONVECTIVE DEVELOPMENT...BUT THIS FALLS INTO THE CLIMO NORM...SO AT THAT FCST RANGE...WILL GO PREDOMINANTLY DRY. RIDGE BREAKS DOWN FOR THE LATTER HALF OF THE PERIOD...ALLOWING COLD FRONT INTO THE AREA SATURDAY AFTERNOON INTO EARLY SUNDAY FOR NEXT GOOD CHC OF TSRA/SHRA. COOLER HIGH PRESSURE REPLACES THIS FEATURE FOR A RETURN TO RELATIVELY DRIER WEATHER AND MORE SEASONABLE TEMPERATURES FOR DAYS 6 AND 7. && .AVIATION... GENERALLY SCT-BKN VFR CONDITIONS ARE EXPECTED FOR ABOUT THE FIRST 18 HOURS OF THE FCST. DURING THIS TIME...A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED TO AFFECT EACH TERMINAL. FIRST BATCH EXPECTED ROUGHLY DURING THE 21Z-01Z TIME FRAME AS WEAK DISTURBANCE MOVES FROM GTLKS RGN ACROSS OUR AREA WHICH IS BCMG INCRGLY UNSTABLE WITH WARM FRONT IN VICINITY. SECOND ROUND IS EXPECTED ALONG AND AHEAD OF COLD FRONT LATER TONIGHT (AFT 06Z). CIGS/VSBYS MAY LOWER AT ITH/BGM BEHIND THE COLD FRONT TO MVFR WITH SHOWERS. GRDL IMPROVEMENT TO VFR CIGS IS EXPECTED AFT 16Z. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. SHORT TERM...JML AVIATION...JAB EXTENDED...JAB
Hazardous weather outlook, May 10, 4:07 AM EDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 407 AM EDT MON MAY 10 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101030- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 407 AM EDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A WARM FRONT WILL PUSH THROUGH THE REGION TODAY AND WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING DUE TO VERY HEAVY RAIN...MAINLY FROM AROUND MIDDAY INTO LATE AFTERNOON. ALTHOUGH THE THREAT FOR SEVERE WEATHER EXISTS ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND EAST OF THE INTERSTATE 81 CORRIDOR. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. MJC
In the hours before
Special weather statement, May 10, 3:30 PM EDT, 1 hour 57 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 330 PM EDT MON MAY 10 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-110100- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 330 PM EDT MON MAY 10 2004 ...THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON AND TONIGHT... DESTABILIZATION OF THE ATMOSPHERE HAS INCREASED THE RISK FOR SEVERE THUNDERSTORM DEVELOPMENT OVER WESTERN NEW YORK AND PENNSYLVANIA. AT THIS TIME THERE IS POTENTIAL FOR A LINE OF STORMS TO FORM NEAR THE LAKES...THEN MOVE INTO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA DURING THE LATE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS MAY CONTAIN STRONG WINDS AND HAIL. A COLD FRONT IS EXPECTED TO DROP ALONG THE LAKE ERIE SHORELINE TONIGHT. THIS WILL INCREASE THE THREAT FOR SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AFTER MIDNIGHT...MAINLY ALONG AND WEST OF INTERSTATE 81. STAY TUNED TO NOAA WEATHER RADIO, OR YOUR FAVORITE MEDIA OUTLET, FOR THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE, OR VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
Special weather statement, May 10, 5:18 PM EDT, 9 minutes before
NYZ023>025-055-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 518 PM EDT MON MAY 10 2004 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND POSSIBLY HAIL MOVING INTO THE AREA... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE EXTENDING FROM ITHACA TO ELMIRA.....MOVING EAST AT 35 MPH. STRONG THUNDERSTORMS WILL BE NEAR... DRYDEN AND WEST NEWARK AT 545 PM. THESE STORMS WILL LIKELY PRODUCE BRIEF WIND GUSTS OF 40 TO 50 MPH. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR STRONGER DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MJ
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:51 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 54 min |
| May 10, 6:39 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 51 min |
| May 10, 7:22 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 38 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.